Los Angeles County Health Department officials have issued a rare warning to parents about fentanyl after three local teenagers nearly died from overdoses.
The dealer reportedly called them ecstasy, but the counterfeit pills were contaminated with fentanyl and the LA County Health Department said the pills nearly killed three unsuspecting teenagers last week.
Health department officials issued a warning to local parents that said in part:
“The teens purchased blue circular pills from an online retailer, who they believe arrived with a large bag of these pills, raising significant concerns about the possibility of ongoing overdoses in the county of Los Angeles.”
Juli Shamash lost her son to a fentanyl overdose in 2018. CBSLA asked her if she thinks there’s any real fear about the drug now.
“There are now. I think a lot of them thought, ‘Not my child. This will never happen to my child,” she said.
Shamash has posted signs about the dangers of fentanyl in front of West Side high schools to try to stop other kids from taking even a tiny amount of it that could cost them their lives.
“It’s extremely sad and very frustrating that they don’t get the message, or maybe they’re just kids and they think they’re invincible,” Shamash said.
Several private schools, including Buckley and Harvard Westlake, have also written to parents, telling them that the county’s warning should be taken very seriously and that their children should be aware that illicit drug use does not come with a high risk of fentanyl poisoning, and added that the Drug Enforcement Administration estimates that about 25% of all illicit drugs are mixed with fentanyl.
“When they see that it happens to everyone and anyone and it doesn’t matter what color your skin is or what school you go to or what religion you are, I think they start to get scared, which is good. They must be scared,” Shamash said.
DEA officials have said fentanyl is the deadliest drug threat the country has ever faced.